Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 38, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 12, 2009, 1:04 PM CDT for Comal County, Hays County, Travis County, Texas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2009, 1:04 PM CDT (18:04 UTC)
- Expired
- Sep 12, 2009, 5:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Comal County, TX, Hays County, TX, Travis County, TX
The radar
The Ft Hood radar (KGRK), 64 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 2:10 PM CDT | FLASH FLOOD | 9 Nnw Austin, TX | LOOP 360 CLOSED AT OLD LAMPASAS TRAIL. MANY LOW WATER CROSSINGS ON THE NW SIDE OF THE CITY BEING CLOSED. |
| Sep 12, 3:10 PM CDT | FLOOD | 1 S Austin, TX | HIGH WATER IS FLOWING OVER A BRIDGE NEAR THE WOODVIEW MOBILEHOME PARK ON OLTORF STREET IN AUSTIN. |
| Sep 12, 3:13 PM CDT | FLASH FLOOD | 3 N Jonestown, TX | WATER WATER RESCUES FOR FLOODED VEHICLES 1 MILE NE OF BRUSHY CREEK. |
| Sep 12, 3:36 PM CDT | FLASH FLOOD | 6 Ssw Jollyville, TX | BULL CREEK PARK IS FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 6.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 121804
FFWEWX
TXC091-209-453-122200-
/O.NEW.KEWX.FF.W.0038.090912T1804Z-090912T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 PM CDT SAT SEP 12 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN COMAL COUNTY...
HAYS COUNTY...
WESTERN TRAVIS COUNTY...
* UNTIL 500 PM CDT.
* AT 100 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
INCREASING RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH
FLOODING FROM PERSISTENT SHOWERS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKEWAY...
LAGO VISTA...HENLY...FISCHER...DRIPPING SPRINGS AND BEE CAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 3054 9786 3049 9786 3044 9778 3046 9774
3038 9764 3018 9771 2977 9814 2986 9838
3063 9804 3062 9803 3063 9797
$$2 follow-up statements
000
WGUS74 KEWX 121907
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
207 PM CDT SAT SEP 12 2009
TXC091-209-453-122200-
/O.CON.KEWX.FF.W.0038.000000T0000Z-090912T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TRAVIS TX-HAYS TX-COMAL TX-
207 PM CDT SAT SEP 12 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN COMAL...HAYS AND WESTERN TRAVIS COUNTIES...
AT 159 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOOD
PRODUCING RAINS OVER THE WARNED AREA.
LOCATIONS IN THE WARNING AREA INCLUDE LAKEWAY AND LAGO VISTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RESIDENCE ARE ADVISED TO USE EXTREME CAUTION AND MONITOR RIVER
LEVELS CLOSELY AS AREA CREEKS ARE RISING RAPIDLY IN THE BULL CREEK
WATERSHED.
HEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
&&
LAT...LON 3054 9786 3049 9786 3044 9778 3046 9774
3038 9764 3018 9771 2977 9814 2986 9838
3063 9804 3062 9803 3063 9797
$$000
WGUS74 KEWX 122002
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
302 PM CDT SAT SEP 12 2009
TXC091-209-453-122200-
/O.CON.KEWX.FF.W.0038.000000T0000Z-090912T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TRAVIS TX-HAYS TX-COMAL TX-
302 PM CDT SAT SEP 12 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN COMAL...HAYS AND WESTERN TRAVIS COUNTIES...
AT 252 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RISING
WATER LEVELS ACROSS CREEKS IN WESTERN TRAVIS AND WILLIAMSON
COUNTIES, AND IN THE CITY OF AUSTIN. MOTORISTS AND PEDESTRIANS
SHOULD AVOID THESE AREAS. SO FAR, ESTIMATED RAINFALL AMOUNTS ARE
ONE INCH NORTH OF CANYON LAKE, TWO INCHES NORTH OF KYLE, THREE
INCHES SOUTH OF AUSTIN AND FOUR INCHES FROM CEDAR PARK NORTH TO
FLORENCE. THE STATIONARY SHOWERS ARE PERSISTING ALONG THE
ESCARPMENT AND ADDITIONAL FLASH FLOOD PRODUCING RAINS ARE
LIKELY.
LOCATIONS IN THE WARNING AREA INCLUDE LAKEWAY, LAGO VISTA, CANYON
LAKE, WIMBERLEY AND DRIPPING SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
&&
LAT...LON 3054 9786 3049 9786 3044 9778 3046 9774
3038 9764 3018 9771 2977 9814 2986 9838
3063 9804 3062 9803 3063 9797
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:32 PM CDT, 32 minutes earlier.
Area forecast discussion, Sep 12, 12:32 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1232 PM CDT SAT SEP 12 2009 .DISCUSSION... SEE AVIATION SECTION BELOW. && .AVIATION... VARYING CONDITIONS WILL PERSIST OVER THE TERMINALS THROUGH THE NEXT 24 HORUS DUE TO A LOW PRESSURE ARE CENTERED BETWEEN KSSF AND KAUS. THIS FEATURE IS EXPECTED TO DRIFT EAST AT LESS THAN 10 KTS OVER THE NEXT 24 HOUR. WITH THE HIGH ATMOSPHERIC MOISTURE CONTENT, PREVAILING CONDITIONS AT THE TERMINALS WILL BE MVFR WITH FREQUENT DROPS TO LIFR IN HEAVY RAIN AND OCCASIONAL THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 1135 AM CDT SAT SEP 12 2009/ UPDATE... HIGHS FOR THIS AFTERNOON WERE TWEAKED ACCORDING TO CURRENT TRENDS. OTHERWISE CURRENT FORECAST LOOKS TO BE ON TARGET. EXPECT HEAVIEST RAINFALL TO BE ALONG THE NORTH-SOUTH ESCARPMENT THIS AFTERNOON WHERE AN ADDITIONAL ISOLATED/PATCHY 3-5 INCH AMOUNTS MAY OCCUR. THERE MAY BE A SECONDARY MAXIMA (NOT AS HEAVY, HOWEVER) IN THE HILL COUNTRY ON THE BACKSIDE OF THE UPPER LOW AS WEAK SHORT WAVES MOVE SOUTH. PREV DISCUSSION... /ISSUED 733 AM CDT SAT SEP 12 2009/ AVIATION... A NEARLY STATIONARY UPPER LOW AND A MOIST TROPICAL AIRMASS ACROSS S CENTRAL TX WILL KEEP IFR-MVFR CIGS ACROSS MUCH OF THE AREA THIS MORNING AND MVFR-VFR CONDITIONS THIS AFTERNOON. HOWEVERE SCT-NUMEROUS SHRA AND ISOLD TSRA WILL LOWER VSBYS 1-3 MILES THROUGHOUT THE DAY AND EVENING HOURS AS THE AIRMASS DESTABILIZES WITH HEATING. THE CONVECTION WILL TAPER OFF THIS EVENING WITH ISOLD-SCT SHRA/TSRA CONTINUING OVERNIGHT. N-NE WINDS OF 5 TO 15 KNOTS WILL PREVAIL. PREV DISCUSSION... /ISSUED 431 AM CDT SAT SEP 12 2009/ A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM SATURDAY FOR MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY... DISCUSSION... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY TODAY. ANTICIPATING ANOTHER AFTERNOON FLARE-UP OF HEAVY RAINFALL...WITH ADDITIONAL ISOLATED RAINFALL AMOUNTS OF 2 TO 4 INCHES. MUCH LIKE FRIDAY...THE LIKELIHOOD OF DEEPER CONVECTION AND HEAVY RAINS IS GREATER ACROSS THE EASTERN TWO-THIRDS OF THE REGION. THE THREAT FOR THE HEAVIER RAIN WILL WANE AFTER SUNSET. THUS WILL LEAVE FLASH FLOOD WATCH AS IS IN AREA AND EFFECTIVE TIME. RAIN CHANCES WILL BEGIN TO DECREASE TONIGHT FROM THE WEST WITH A GENERAL DOWNTREND THROUGHOUT SUNDAY. WILL STILL SEE SOME ACTIVITY ACROSS THE EASTERN THIRD OF THE REGION ON MONDAY FROM LINGERING INSTABILITIES. HOWEVER...PRECIPITABLE WATER VALUES ARE FORECASTED TO DECREASE BY SUNDAY NIGHT...LEADING TO LESSER CHANCES FOR HEAVY RAINS. NORTHWEST FLOW ALOFT WILL SLIDE INTO THE REGION EARLY IN THE WEEK AIDING IN A DRYING TREND. WILL KEEP LOW POPS IN THE FORECAST THROUGH THE WORKWEEK AS DIURNAL HEATING COULD BE ENOUGH TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES THIS AFTERNOON WILL BE WELL BELOW NORMAL DUE TO PERSISTANT CLOUD COVER AND PERIODS OF RAIN. AFTERNOON TEMPERATURES OVER THE NEXT FEW DAYS WILL INCREASE AS RAIN CHANCES DECREASE...WITH A RETURN TO MID-SEPTEMBER NORMAL VALUES EXPECTED EARLY NEXT WEEK. HAVE GONE CLOSER TO NAM MODEL NUMBERS FOR THE NEAR TERM AND GFS(X) FOR THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 85 69 89 69 / 50 40 30 20 20 AUSTIN BERGSTROM INTL AIRPORT 65 85 68 88 67 / 50 40 30 20 20 NEW BRAUNFELS MUNI AIRPORT 68 86 70 89 68 / 40 40 20 20 10 BURNET MUNI AIRPORT 65 82 67 85 67 / 60 40 30 20 20 DEL RIO INTL AIRPORT 66 88 69 93 70 / 30 20 - - - GEORGETOWN MUNI AIRPORT 65 82 67 87 67 / 60 40 30 20 30 HONDO MUNI AIRPORT 65 85 66 91 66 / 30 30 30 - 10 SAN MARCOS MUNI AIRPORT 65 84 68 88 68 / 50 40 20 20 20 LA GRANGE - FAYETTE REGIONAL 69 86 70 89 71 / 60 40 30 30 30 SAN ANTONIO INTL AIRPORT 66 85 69 90 68 / 40 30 30 10 10 STINSON MUNI AIRPORT 67 86 70 89 70 / 30 30 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA... LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON. && 02/06
Hazardous weather outlook, Sep 12, 3:38 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 338 AM CDT SAT SEP 12 2009 TXZ183-184-202-217-218-228-131000- VAL VERDE-EDWARDS-KINNEY-MAVERICK-ZAVALA-DIMMIT- 338 AM CDT SAT SEP 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH ISOLATED RAINFALL TOTALS OF 2 TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ171>173-185>194-203>209-219>225-131000- LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL- BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL- GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES- DE WITT-LAVACA- 338 AM CDT SAT SEP 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL CAB BE EXPECTED WITH TOTALS OF 3 TO 5 INCHES OR MORE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY WILL PRODUCE LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 12, 12:04 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1204 PM CDT SAT SEP 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD ANDICE 30.78N 97.85W
09/12/2009 WILLIAMSON TX LAW ENFORCEMENT
CR226 CLOSED DUE TO WATER OVER ROADWAY.
&&
EVENT NUMBER EWX0900077
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:22 AM CDT | Areal Flood Advisory | EWX | Hays, Travis | 113 min |
| Sep 12, 7:15 AM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Hays, Travis | 4 hr |
| Sep 12, 9:00 AM CDT | Areal Flood Advisory | EWX | Burnet, Williamson | 2 hr |
| Sep 12, 9:32 AM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr | 118 min |
| Sep 12, 11:16 AM CDT | Flash Flood Warning | EWX | Burnet, Williamson | 3 hr |
| Sep 12, 2:03 PM CDT | Flash Flood Warning | EWX | Burnet, Williamson | 3 hr |
| Sep 12, 4:42 PM CDT | River Flood Warning | EWX | Travis | 11 hr |
| Sep 12, 4:42 PM CDT | River Flood Warning | EWX | Williamson | 11 hr |
| Sep 12, 5:04 PM CDT | Areal Flood Advisory | EWX | Gillespie, Llano | 116 min |
| Sep 12, 5:04 PM CDT | Areal Flood Advisory | EWX | Hays, Travis, Williamson | 116 min |
| Sep 12, 5:18 PM CDT | Areal Flood Advisory | EWX | Atascosa, DeWitt, Frio, Karnes, Medina, Wilson | 3 hr |
| Sep 12, 5:18 PM CDT | River Flood Warning | EWX | Williamson | 10 hr |
| Sep 12, 6:35 PM CDT | Flash Flood Warning | EWX | Travis, Williamson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.